New York, 2020Damaging Winds in New York, July 10, 2020
July 10, 2020 · NWS BUF · 2 events in 1 county or zone
The end of a prolonged heat wave was upon the area with modestly unstable air ahead of a cold front slicing through the Upper Great Lakes. The few storms that developed exhibited little structure on radar, however one cell just north of the Buffalo radar managed to grow to above 30 kft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The end of a prolonged heat wave was upon the area with modestly unstable air ahead of a cold front slicing through the Upper Great Lakes. The few storms that developed exhibited little structure on radar, however one cell just north of the Buffalo radar managed to grow to above 30 kft. This cell had a lifespan of about 25 minutes, but in that time put down a downburst that resulted in damage in the North Tonawanda and Wheatfield areas. A second cell with similar lifespan put down a similar wind gust nearby.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 10, 4:44 PM EST, 44 minutes earlier.
Area forecast discussion, Jul 10, 4:44 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
544 PM EDT Fri Jul 10 2020
.SYNOPSIS...
The impressive heat wave of the past week or so is about to end...
as a complex frontal system will slowly cross the Lower Great Lakes.
This will support increased coverage for beneficial showers and
thunderstorms through Saturday. The most impressive rains will come
tonight east of Lake Ontario from the remnants of Tropical Storm
Fay. High temperatures this weekend will generally be in the low to
mid 80s...more than 10 degrees lower than recent days for the bulk
of the region.
&&
.NEAR TERM /THROUGH SUNDAY/...
There will once again be a threat for late day and evening
showers and thunderstorms. This afternoon, much of WNY is within
a subtle surface ridge between the northward moving tropical
storm Fay and the approaching upper level trough(s). This is
suppressing most convective potential this afternoon at least
for a while. This is particularly noticeable in the Southern
Tier where there is little or no cumulus formation thus far.
Cloud streets are a little more widespread the Niagara Frontier
with isolated development at times. But east of the Genesee
Valley, cirrus from Tropical Storm Fay is generally putting a
damper on any convective initiation. Finally, further upstream
(OH) there is a noticeable uptick in convection with some severe
weather already underway from N Central OH toward Detroit.
For WNY...toward sunset, a well defined line of storms should be
approaching from the west with the first of a few upper level
troughs. This should weaken dramatically as it moves into WNY.
Severe wx threat is rather low, but it's not certain how long/where
this line will die out. Then, another line should be approaching
the region, or at least the Southern Tier late tonight as the axis
of the upstream trough stretches from Lake Huron to Western PA
toward morning.
Meanwhile, over CNY, Tropical Storm Fay should be heading up the
Hudson Valley (almost right over then past NYC). The western edge of
the rain shield is expected to impact the Eastern Lake Ontario
region with some periods of moderate or even briefly heavy rain. The
speed of the storm motion should keep flood threats low overnight.
Saturday...The tropical system should quickly move out of harms way
east of Lake Ontario, but lingering moisture will lead to ample
buoyancy late in the day. Thus there will be the possibility of
potentially strong thunderstorm development in the
afternoon/evening. Shear is a little on the light side, but this
will probably be the focus area for any potential severe weather
development as the base of the upper level trough moves through.
Further west, convection over the Southern Tier is expected or at
least likely during the morning, with a fair shot of convection at
any given location for the majority of the day as the upper level
trough moves ENE across WNY.
Overall though, the main weather impacts Saturday will be welcome
relief from the week-long heat along with much needed rainfall.
Saturday night...convection, primarily east of Lake Ontario, should
start pulling out of the region. Thus the night should end with a
temporary lull in any precip potential toward morning as a weak
shortwave ridge moves in (ahead of the next trough.)
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Showers will linger east of Lake Ontario Sunday morning as a
shortwave trough exits northern New England. There will be a brief
period of subsidence across the eastern Great Lakes while the next
shortwave trough tracks across Indiana and Ohio Sunday afternoon.
While mostly dry conditions are expected Sunday afternoon, showers
will begin to move into western NY by early evening. Sunday will be
less humid Sunday with highs in the low to mid 80s.
Showers will spread across the region Sunday night as warm air
advection and high PWATS surge northward. A cold front will approach
the region overnight. Elevated instability is possible ahead of the
front late Sunday night which may produce thunderstorms across the
Southern Tier. Low temperatures will fall to the low to mid 60s. The
front will move across the region Monday. Daytime heating and
dewpoints in the mid to upper 60s will produce instability and
thunderstorms will be possible. The speed and location of the front
will dictate which areas see the greater chance for convection
Monday. At this time, the eastern Lake Ontario region has the best
chance as it will likely stay ahead of the mid-level trough axis.
Forecast deep layer shear of 30+ kts may lead to a few strong storms
if the timing is right. High temperatures in the mid to upper 70s to
low 80s across the Lake Plains..
Showers linger into Monday evening as another shortwave trough
swings near the region. Low temperatures will fall to the upper 50s
to low 60s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The upper level pattern shifts Tuesday with a trough moving over New
England and a ridge building northward across the Great Lakes. A dry
northwest flow will lead to mostly dry conditions Tuesday and
Tuesday night. The upper level ridge will flatten and move across
the Northeast mid-week. Warm air advection will bring warmer
temperatures back into the region with highs climbing into the upper
80s Wednesday.
The ridge continues to flatten and the flow becomes more or less
zonal with the exception of a few weak shortwave troughs that move
across the Great Lakes basin. An elongated area of high pressure
will sit across the lower half of the Lower 48 through Saturday.
Little sign of any widespread rainfall during this period however
showers and thunderstorms are possible. Heat and humidity will
increase into next weekend.
Supporting another heat wave are temperature forecasts from the
Climate Prediction Center (CPC). The Day 8-14 U.S. Hazards Outlook
map includes the Great Lakes region in an area for EXCESSIVE heat
during the July 18-24 period...and the corresponding 8-14 temp
outlook has a 70 percent bullseye for above normal temps over the
region.
&&
.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
While VFR conditions will be in place for most areas tonight...
convection over the far western counties will lead to areas of short
lived MVFR vsbys in heavier rain. Speaking of which...the remnants
of Tropical Storm Fay will pass well to our east late tonight...but
the rain shield will move across the Eastern Lake Ontario region
which will lead to several hours of MVFR vsbys in moderate rain for
KART and KGTB.
On Saturday...showers and thunderstorms should be somewhat more
widespread across all of western and north central NY as another
boundary will push through. While VFR conditions will dominate the
day...convection will offer more challenging conditions for
aviators...including localized but generally short lived MVFR vsbys
in heavy rains.
Outlook...
Sunday...Mainly VFR with scattered showers and thunderstorms.
Monday...VFR/MVFR with showers and thunderstorms likely.
Tuesday and Wednesday...VFR.
&&
.MARINE...
A weak cold front will move through Saturday and be accompanied by a
few rounds showers and thunderstorms. Some SCA conditions will be
possible over Lake Erie by the afternoon. Tropical Storm Fay will
affect portions of the St Lawrence River and toward far eastern Lake
Ontario tonight with potentially heavy rain, but winds should not be
a factor.
&&
.CLIMATE...
Today will be the last day of heat and humidity, at least until
later next week. As of today, the longest streak of 90+F days
in Buffalo is 8 days. The high temperature yesterday (July 9th)
of 98F was a record (old record 92F set in 1988). This tied the
second warmest temperature ever recorded in Buffalo NY. It also
was the warmest temperature in Buffalo since September 3, 1953.
The all-time record is 99 degrees with records going back to
1873. Here are the current record maximums, and warm minimums...
Friday July 10th Record Highs
Buffalo......95F 1988 (Already broken today - 97F so far)
Rochester...102F 1936
Watertown....92F 2007 (Already broken today - 95F so far)
Friday July 10th Record Warm Minimums
Buffalo......76F 1897
Rochester....79F 1936
Watertown....73F 2013
Consecutive 90+ Degree Days in Buffalo (Ending Date)
1) 7/10/2020 - 8 (today)
2) 7/10/1988 - 7
3) 7/ 1/1963 - 5
-) 8/14/1947 - 5
Consecutive 90+ Degree Days in Rochester (Ending Date)
1) 9/ 5/1973 - 9
2) 8/ 6/1955 - 8
-) 8/16/1944 - 8
4) 8/11/1900 - 7
5) 7/ 5/2018 - 6
-) 7/10/1988 - 6
-) 7/20/1977 - 6
-) 7/13/1936 - 6
-) 6/ 7/1925 - 6
-) 7/ 8/1921 - 6
Consecutive 90+ Degree Days in Watertown (Ending Date)
1) 8/ 3/1955 - 6
2) 8/ 5/1988 - 4
-) 9/ 5/1973 - 4
4) 7/ 7/1975 - 3
...
10)7/ 7/2020 - 2
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ001>007-010-
011-013-014.
Heat Advisory until 7 PM EDT this evening for NYZ012-085.
MARINE...None.
&&
SYNOPSIS...RSH
NEAR TERM...RSH/Zaff
SHORT TERM...HSK
LONG TERM...HSK/RSH/Thomas
AVIATION...RSH
MARINE...Zaff
CLIMATE...Apffel/JLA/RSH/ThomasHazardous weather outlook, Jul 10, 3:42 AM EST, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
442 AM EDT Fri Jul 10 2020
NYZ001>006-010-011-013-014-110845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
442 AM EDT Fri Jul 10 2020
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ019>021-110845-
Chautauqua-Cattaraugus-Allegany-
442 AM EDT Fri Jul 10 2020
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Heat indices will climb into the low to mid 90s today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ008-110845-
Lewis-
442 AM EDT Fri Jul 10 2020
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Heat indices will climb into the low to mid 90s today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat indices will climb into the low to mid 90s on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ007-110845-
Jefferson-
442 AM EDT Fri Jul 10 2020
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
442 AM EDT Fri Jul 10 2020
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ012-085-110845-
Wyoming-Southern Erie-
442 AM EDT Fri Jul 10 2020
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Heat indices will climb into the low to mid 90s on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 10, 5:04 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
604 PM EDT Fri Jul 10 2020
NYZ001-010-102245-
Niagara-Northern Erie-
604 PM EDT Fri Jul 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ERIE AND
SOUTHWESTERN NIAGARA COUNTIES...
At 603 PM EDT, a strong thunderstorm was located over Grand Island,
or near North Tonawanda, moving northwest at 10 mph.
Winds in excess of 30 mph, small hail and heavy rainfall are
possible with this storm. Rainfall amounts of half of an inch to one
inch will be possible in a short amount of time.
Locations impacted include...
Niagara Falls, North Tonawanda, Kenmore, Tonawanda, Grand Island and
Lewiston.
If outdoors, consider seeking shelter inside a building.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4311 7906 4312 7907 4314 7904 4319 7905
4306 7882 4297 7886 4298 7893 4302 7902
4305 7900 4306 7900 4308 7908
TIME...MOT...LOC 2202Z 120DEG 8KT 4304 7893
WelchThunderstorm Wind, Niagara
- When
- July 10, 5:28 PM EST
- Where
- Niagara County, 0.86 mi NE of North Tonawanda
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 43.040, -78.870
Numerous reports of trees and wires down were received from North Tonawanda and Wheatfield.
Thunderstorm Wind, Niagara
- When
- July 10, 6:10 PM EST
- Where
- Niagara County, 0.69 mi N of Wilson
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 43.310, -78.830
Trees and wires were reported down in the Town of Wilson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, July 10 to 13, 20203 deaths · 10 events
- Tropical Storm and Flash Flooding in New Jersey, July 10, 20201 death · 28 events
- Tornadoes and Hail in South Dakota, July 10, 20201 injured · EF1 · 44 events
- Flash Flooding and Flood in Nebraska, July 10 to 11, 2020$32,000 · 2.5 in hail · 36 events
- Damaging Winds in Nebraska, July 10, 2020$130,000 · 65 kt wind · 5 events
- Flash Flood and Flood in Pennsylvania, July 10, 2020$50,000 · 50 kt wind · 20 events
- Hail and Damaging Winds in Nebraska, July 10 to 11, 2020$50,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Virginia, July 10, 2020$45,000 · 1.25 in hail · 18 events
- Damaging Winds and Lightning Strike in North Carolina, July 10, 2020$63,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Ohio, July 10, 2020$35,000 · 50 kt wind · 13 events
- Flash Flood and Damaging Winds in Oklahoma, July 10, 202065 kt wind · 28 events
- Damaging Winds in West Virginia, July 10, 2020$18,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912634, 912635.